Alert archive / Utah / Flash Flood Warnings in 2024
Flash Flood Warning 35, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 10, 2024, 4:23 PM MDT for Garfield County, San Juan County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2024, 4:23 PM MDT (22:23 UTC)
- Expired
- Aug 10, 2024, 7:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Garfield County, UT, San Juan County, UT
The radar
The Cedar City radar (KICX), 205 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 10.4 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 38 J/kg
- Mixed-layer CIN
- -300 J/kg
- Mixed-layer LCL
- 1362 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 294 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
450
WGUS55 KSLC 102223
FFWSLC
UTC017-037-110130-
/O.NEW.KSLC.FF.W.0035.240810T2223Z-240811T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
423 PM MDT Sat Aug 10 2024
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
San Juan County in southeastern Utah...
Northeastern Garfield County in southern Utah...
* Until 730 PM MDT.
* At 423 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across slot canyons adjacent to SR 95 including
Conundrum Canyon, Death Canyon, Fooling Around Canyon, Leprechaun
Canyon, and other slot canyons in this area. Between 1 and 1.5
inches of rain have fallen. Flash flooding is ongoing or expected
to begin shortly. Flood flows are expected to travel downstream to
Lake Powell.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of slot canyons, and
adjacent roadways.
* Some locations that will experience flash flooding include...
Hite Marina.
This includes the following highways...
Utah Route 276 between mile markers 0 and 15.
Utah Route 95 between mile markers 18 and 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3792 11069 3814 11074 3813 11052 3788 11037
3778 11044 3779 11058
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
GM2 follow-up statements
287
WGUS75 KSLC 110014
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
614 PM MDT Sat Aug 10 2024
UTC017-037-110130-
/O.CON.KSLC.FF.W.0035.000000T0000Z-240811T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-San Juan UT-
614 PM MDT Sat Aug 10 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MDT THIS
EVENING FOR SAN JUAN AND NORTHEASTERN GARFIELD COUNTIES...
At 614 PM MDT, Doppler radar estimates of between 1 and 2 inches of
rain have fallen from earlier thunderstorms over slot canyons
adjacent to SR 95 and SR 276 in and around the Conundrum Canyon
area, with the heaviest rainfall over Leprechaun Slot Canyon and
others nearby including Death Canyon. Flash flooding is ongoing or
expected to begin shortly, with the expected flood wave moving
downstream to Lake Powell.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of slot canyons, and
adjacent roadways.
Some locations that will experience flash flooding include...
Hite Marina.
This includes the following highways...
Utah Route 276 between mile markers 0 and 15.
Utah Route 95 between mile markers 18 and 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3792 11069 3814 11074 3813 11052 3788 11037
3778 11044 3779 11058
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
GM276
WGUS75 KSLC 110126
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
726 PM MDT Sat Aug 10 2024
UTC017-037-110136-
/O.EXP.KSLC.FF.W.0035.000000T0000Z-240811T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-San Juan UT-
726 PM MDT Sat Aug 10 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 730 PM MDT THIS EVENING FOR
SAN JUAN AND NORTHEASTERN GARFIELD COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat.
&&
LAT...LON 3792 11069 3814 11074 3813 11052 3788 11037
3778 11044 3779 11058
$$
GMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 4:16 PM MDT, 7 minutes earlier.
Area forecast discussion, Aug 10, 4:16 PM MDT, 7 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
416 PM MDT Sat Aug 10 2024
.SYNOPSIS...A monsoon surge continues to bring the threat of heavy
rain to southern and portions of central Utah, while the northern
third of Utah on the edge of the moisture will see the threat of
microbursts associated with any thunderstorms through the
weekend. Conditions will begin to dry out early next week as the
deeper moisture is shunted east.
&&
.SHORT TERM (THROUGH 12Z MONDAY)...A general near westerly flow
aloft is in place over Utah this afternoon under a broad, low
amplitude ridge. A weak shortwave trough is embedded in the flow
and is crossing the PacNW states into Idaho at this time.
Meanwhile, an upper low over Baja California is undercutting the
ridge, resulting in a deformation axis near the Utah/AZ border.
A moist airmass remains in place across southern Utah where PWATs
range from around 0.9 to 1.1 inches, per latest mesoanalysis. The
airmass is slightly drier across northern Utah, with PWATs
ranging from 0.6 to 0.8 inches.
Convection is already ongoing this afternoon across much of Utah.
There is greater instability associated with the southern Utah
convection, and dewpoints greater than 50F will result in locally
heavy rain. Meanwhile, across northern Utah, convection is
partially aided by some large-scale lift with the upper jet
punching across far northern Utah ahead of the aforementioned
shortwave disturbance. Additionally, effective bulk shear of
around 20-25kts are noted across northern Utah which may aid in
organizing a few storms. Storms across the north will be a mixture
of wet and dry (dewpoints still in the 30s and 40s), with strong
gusty outflow winds being the main threat and already noted with
some storms.
These storms are largely expected to wane overnight. However, a
weak boundary pushing in from the north is progged to stall over
central Utah. With the resulting low-level convergence, some
models are hanging on to showers and a few thunderstorms mainly
over central Utah overnight.
Tomorrow, moisture increases into the area, with the 1+ inch PWATs
progged to extend into central Utah. The aforementioned
deformation axis also looks to shift into southern Utah, and most
models are focusing convection north of this axis. As such, the
heaviest precipitation is expected mainly across central Utah and
extending south into the southern Utah mountains and upper Grand
Staircase. The HREF probability-matched mean 24 hr QPF has pockets
of over 1 inch, locally over 1.5 inches for central and portions
of southern Utah. As such, have issued a Flood Watch for tomorrow
afternoon and evening for this area. Convection looks to continue
well into the night, but precipitation rates are expected to
decrease with the loss of daytime heating.
.LONG TERM (After 12Z Monday), Issued 355 AM MDT...
Long term period begins with troughing extending through the
PacNW while a broad ridge stretches westward from the Southern
Plains. This synoptic pattern will promote advection of monsoonal
moisture into the local forecast region, with PWAT values
somewhere in the 100-150% of normal range for mid August. Combined
with diurnal heating, guidance suggests this will help lead to
widespread destabilization on the order of around 250-750 J/kg
CAPE on Monday. Along with ~10-30 kts of deep layer shear
(especially further north closer to faster jet flow overhead),
afternoon convective development will likely yield a few stronger
and more organized thunderstorms. The ECMWF Extreme Forecast Index
captures this potential as well, with shading roughly along/north
of the I-70 corridor corresponding to anomalous CAPE- Shear
parameter. While stronger convection will likely wane with loss of
daytime heating through the evening hours, a shortwave pivoting
through the aforementioned trough will maintain precipitation
chances through the overnight hours.
Tuesday and Wednesday will see something of similar patterns in
regards to convective development, though a slight west to east
drying trend through this time will gradually shift highest
precipitation coverage eastward in time. With shortwave energy
continuing to advect through the broad trough, will continue to
maintain sufficient shear to likely yield a few more organized
convective cells during the daytime as well.
Moving into the back half of the work week, synoptic features
become displaced in regards to favorable monsoonal moisture
advection into the region. As a result, will see diurnal
convection become more spatially limited, and generally more
favored over the higher terrain. Progressing into the weekend,
forecast confidence dips as guidance varies in placement of the
ridge anywhere from the Southern Plains westward to the lower
California coast. If it becomes centered from the Southern Plains
to nearer the Four Corners region, then increased moisture tap may
yield increased precipitation potential. Conversely, further
westward positioning would likely maintain drier conditions. For
now, kept NBM guidance which continues with a fairly typical
summertime diurnal convective pattern favoring isolated to
scattered daytime development over high terrain.
In regards to temperatures over the long term period, much of the
forecast region will see afternoon highs near climatological
normal, with a slight uptick in temps on the drier days. Of
course, day to day convection will modulate local temperatures
dependent on exact coverage of precipitation and associated cloud
cover.
&&
.AVIATION...KSLC...Southerly winds are forecast through the
remainder of the evening though there is a chance winds may
briefly shift northwest for a short period at light speeds. VFR
conditions are expected to prevail throughout the period with mid
level clouds. Thunderstorms may impact the terminal this evening
and will be capable of gusty and erratic outflow winds and
lightning.
.REST OF UTAH AND SOUTHWEST WYOMING...Scattered showers and
thunderstorms are forecast throughout the evening which could
potentially impact operations with gusty winds, outflow winds, heavy
rains and/or lightning. After sunset, opportunities for these
conditions diminish and light winds with VFR conditions will prevail.
However, of note overnight, low level moisture is forecast to bring
a layer of low level clouds at BCE lasting until just before
sunrise. This is not currently forecast to create MVFR or IFR CIGs
but will be have to be monitored if a low level stratus deck fills
in.
&&
.FIRE WEATHER...A moist airmass will continue to bring daily showers
and thunderstorms to much of the area through Monday. Drier air
will then start to spread into far western Utah on Tuesday,
encompassing more of the area on Wednesday and Thursday. Across
southern Utah, storms will be generally wet, with locally heavy
rain. Across the north, expect a mix of wet and dry storms today,
with some storms capable of producing strong and gusty microburst
winds. These northern storms gradually trend a bit more wet
through the early part of next week. The drying trend midweek
will be accompanied by increasing southwest flow, strongest winds
across western and northern Utah. Near-critical fire weather
conditions will be possible in this pattern.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flood Watch from Sunday afternoon through Sunday evening for
UTZ117-125-126-128-129.
WY...None.
&&
Cheng/Warthen/NDeSmet
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecityIn the hours before
Special weather statement, Aug 10, 2:46 PM MDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
246 PM MDT Sat Aug 10 2024
UTZ108-110>112-102115-
Wasatch Back UT-Western Uinta Mountains UT-Wasatch Mountains I-
80 North UT-Wasatch Mountains South of I-80 UT-
246 PM MDT Sat Aug 10 2024
...Strong thunderstorms will impact portions of northwestern Wasatch,
east central Salt Lake, south central Morgan, southwestern Summit and
northern Utah Counties through 315 PM MDT...
At 245 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near North Snyderville Basin to near Wasatch
Mountain State Park. Movement was east at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Park City, Heber City, Heber, Summit Park, Kamas, Oakley, Francis,
Wanship, South Snyderville Basin, Samak, North Snyderville Basin,
Timber Lakes, Big Cottonwood Canyon, Mill Creek Canyon, Little
Cottonwood Canyon, Midway, Alta, Peoa, Hoytsville, and Parleys
Summit.
This includes the following highways...
Interstate 80 in Utah between mile markers 138 and 159.
US Route 40 between mile markers 0 and 17.
Utah Route 35 between mile markers 0 and 8.
Mirror Lake Highway between mile markers 0 and 7.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
If on or near Rockport Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4091 11117 4045 11116 4053 11163 4082 11165
TIME...MOT...LOC 2045Z 275DEG 31KT 4081 11153 4056 11151
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
JACLocal storm report, Aug 10, 3:20 PM MDT, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
320 PM MDT Sat Aug 10 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM Tstm Wnd Gst 2 NNE Snyderville 40.73N 111.50W
08/10/2024 M59 MPH Summit UT Mesonet
Mesonet station UTSVC Silver Creek Junction.
&&
NDSpecial weather statement, Aug 10, 3:21 PM MDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
321 PM MDT Sat Aug 10 2024
UTZ129-130-102145-
Capitol Reef National Park and Vicinity UT-Western Canyonlands UT-
321 PM MDT Sat Aug 10 2024
...A strong thunderstorm will impact portions of north central
Garfield County through 345 PM MDT...
At 320 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Capitol Reef National Park, moving east at 10 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Capitol Reef National Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3791 11096 3799 11114 3801 11115 3815 11113
3815 11090
TIME...MOT...LOC 2120Z 277DEG 10KT 3804 11105
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<40 MPH
JACLocal storm report, Aug 10, 3:23 PM MDT, 1 hour before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
323 PM MDT Sat Aug 10 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM Tstm Wnd Gst 1 W Delle 40.77N 112.80W
08/10/2024 M72 MPH Tooele UT Mesonet
Mesonet station UTWDL I-80 at MP 68 West
Delle.
&&
NDLocal storm report, Aug 10, 3:34 PM MDT, 49 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
334 PM MDT Sat Aug 10 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM Tstm Wnd Gst 1 SE Delle 40.76N 112.76W
08/10/2024 M65 MPH Tooele UT Mesonet
Mesonet station UTEDL I-80 at MP 71 East
Delle. Also gusted to 61 mph 10 minutes
prior with sustained winds of 40 mph.
&&
NDSpecial weather statement, Aug 10, 3:59 PM MDT, 24 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 359 PM MDT Sat Aug 10 2024 UTZ130-131-102230- Western Canyonlands UT-Glen Canyon Recreation Area/Lake Powell UT- 359 PM MDT Sat Aug 10 2024 ...A strong thunderstorm will impact portions of northeastern Garfield County through 430 PM MDT... At 359 PM MDT, Doppler radar was tracking a strong thunderstorm 13 miles northwest of Hite Marina, or 23 miles southeast of Hanksville, moving east at 20 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This storm will remain over mainly rural areas of northeastern Garfield County. This includes the following highways... Utah Route 95 between mile markers 18 and 37. Utah Route 276 between mile markers 0 and 4. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3800 11068 3814 11063 3810 11036 3790 11044 TIME...MOT...LOC 2159Z 284DEG 15KT 3806 11055 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<40 MPH JAC
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 6:23 PM MDT | Special Weather Statement | SLC | Morgan | 52 min |
| Aug 9, 7:52 PM MDT | Special Weather Statement | SLC | Piute | 23 min |
| Aug 9, 9:18 PM MDT | Flash Flood Warning | SLC | Iron, Washington | 3 hr |
| Aug 10, 1:49 PM MDT | Special Weather Statement | SLC | Salt Lake | 26 min |
| Aug 10, 2:18 PM MDT | Flood Watch | SLC | Beaver, Carbon, Duchesne, Emery, Garfield, Iron and 11 more | 34 hr |
| Aug 10, 2:46 PM MDT | Special Weather Statement | SLC | Summit | 29 min |
| Aug 10, 3:21 PM MDT | Special Weather Statement | SLC | Wayne | 24 min |
| Aug 10, 3:59 PM MDT | Flash Flood Warning | SLC | Kane, Washington | 3 hr |
| Aug 10, 3:59 PM MDT | Special Weather Statement | SLC | Wayne | 31 min |
| Aug 10, 4:07 PM MDT | Severe Thunderstorm Warning | SLC | Juab, Tooele | 23 min |
| Aug 10, 4:30 PM MDT | Severe Thunderstorm Warning | SLC | Juab, Millard, Tooele | 45 min |
| Aug 10, 4:32 PM MDT | Special Weather Statement | SLC | Salt Lake | 28 min |
| Aug 10, 5:10 PM MDT | Severe Thunderstorm Warning | SLC | Juab, Millard, Utah | 1 min |
| Aug 10, 5:14 PM MDT | Severe Thunderstorm Warning | SLC | Juab, Millard, Tooele, Utah | 31 min |
| Aug 10, 5:42 PM MDT | Special Weather Statement | SLC | Utah | 33 min |
| Aug 10, 5:45 PM MDT | Special Weather Statement | SLC | Sanpete | 30 min |
Nearby
Flash Flood Warnings in Utah, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.